Travel and Archaeology in Ottoman Greece in the Age of Revolution c.1800–1833

Ημερομηνία έναρξης: 16-09-2021

Ημερομηνία λήξης: 17-07-2021

Τόπος: Online

16–17 September 2021

International conference hosted online by the British School at Athens

Funded by The British Academy

Organised by Dr Alexia Petsalis-Diomidis, University of St Andrews

Programme for Speakers

Times

All times are UTC +1

Presentation format and timing

Each speaker has 15 minutes for a very short presentation (summary of pre-submitted materials) c.8 minutes and for questions c.7 minutes. If you present for longer than 8 minutes you will have less time to take questions. But we will have to move on to the next presenter after 15 minutes however you choose to use your time!

DAY -1                 Wednesday 15 September 2021

 13:00-14:00 Pre-conference informal meetings of speakers

Speed-meeting in small groups, 5 mins rotations. A chance to meet and break the ice!

 

DAY 1                  Thursday 16 September 2021

13:00-13:15 Welcome

Professor John Bennet, British School at Athens, and Dr Alexia Petsalis-Diomidis, University of St Andrews

13:15-14:15 PANEL 1: TRAVEL AS A KALEIDOSCOPE OF PERSPECTIVES

Chair: Dr Estelle Strazdins, University of Queensland

Presentation 1

Traveling in Europe, exploring Greek identity: Orientalism and “Westernism” in Constantine Karatzas’ diaries

Dr Charalampos Minaoglou, National and Kapodistrian University of Athens

Presentation 2

Simone Pomardi and the rediscovery of the modern Greek landscape

Dr Federica Broilo, Universitá Degli Studi Urbino “Carlo Bo”

Presentation 3

Edward Daniel Clarke and the mountains of Greece 

Professor Jason König, University of St Andrews

Presentation 4

Local Greek travel-writing, antiquities, and the diverse social landscape in the post-revolutionary Ottoman Empire

Dr Ayşe Ozil, Sabanci University

14:15-14:30 Break 15 mins

14:30-15:30 PANEL 2: OTTOMAN SPACES AND IDENTITIES

Chair: Professor Edhem Eldem, Boğaziçi University and Collège de France

Presentation 5

Inside the villager’s house: Views of European and Greek authors on the vernacular architecture of late-Ottoman Greece (ca. 1800-1830)
Nikos Magouliotis, ETH Zurich, Institute for the History and Theory of Architecture (PhD Candidate)

Presentation 6

From text to space: Mapping Sir William Gell and Edward Dodwell as data layers on an Ottoman landscape

Zafeirios Avgeris, Uppsala University (MA candidate)

Presentation 7

Orientalism in Ottoman Greece
Dr Emily Neumeier, Temple University, Philadelphia

Presentation 8

Louis Dupré in Ottoman Greece: Multiple identities, contradictory encounters

Professor Elisabeth Fraser, University of South Florida

15:30-16:00 Break 30 mins

16:00-17:00 ‘Emerging themes’, Closed session for speakers only

  • 16:00-16:20 Break out rooms of c.4 people
  • 16:20-17:00 Break out rooms reporting to whole group, and discussion

17:00-17:30 Break 30 mins

17:30-18:30 BSA Public Lecture

From Ottoman Smyrna to Georgian London: Travel, excavation and collecting of Levant Company merchant Thomas Burgon (1787-1858)

Dr Alexia Petsalis-Diomidis, University of St Andrews

 

DAY 2                  Friday 17 September 2021

13:00-14:00 PANEL 3: INDIVIDUALS COLLECTING ANTIQUITIES

Chair: Dr Ayşe Ozil, Sabanci University

Presentation 9

Imagining Ethiopians in the age of revolution: Arrowheads from the Marathon sôros and the statue of Rhamnoussian Nemesis

Dr Estelle Strazdins, University of Queensland

Presentation 10

‘Je vois qu’à Paris on a une bien fausse idée des Grecs…’: Fauvel’s perception of the Greeks and of the Greek revolution

Dr Alessia Zambon, Université Versailles Saint Quentin en Yvelines, Paris

Presentation 11

In search of antiquities: The travels of Alexandre and Léon de Laborde during the Greek war of independence of 1821

Dr Irini Apostolou, National and Kapodistrian University of Athens

Presentation 12

Ancient inscriptions and British travellers to Ottoman Greece 1800-1821

Dr Michael Metcalfe, The Syracuse Academy

14:00-14:15 Break 15 mins

14:15-14:45 PANEL 4: ANTIQUITIES AND OFFICIAL DISCOURSES

Chair: Professor Elisabeth Fraser, University of South Florida

Presentation 13

‘Viewing and contemplating’ (Seyr ü Temaşa): Foreign travelers and antiquarians and the Sublime Porte, ca 1800-1830

Professor Edhem Eldem, Boğaziçi University and Collège de France

Presentation 14

Andreas Moustoxydes (1785-1860) and Kyriakos Pittakis (1798-1863) and the rescue of Greek antiquities

Dr Aikaterini-Iliana Rassia, King’s College London

14:45-15:15 Break 30 mins

15:15-15:45 PANEL 5: FORMS OF PHILHELLENISM

Chair: Professor Jason König, University of St Andrews

Presentation 15

Samuel Gridley Howe’s travels: Classical, romantic and philanthropic philhellenism (1800-1830)

Mélissa Bernier, Ecole Normale Supérieure de Paris (PhD candidate)

Presentation 16

Greece in the age of revolution: An intimate poetics of landscape, travel and liberty

Dr Fernando Valverde, University of Virginia

15:45-16:00 Break 15 mins

16:00-17:00 ‘Conclusions and future directions’, for all conference participants

  • 16:00-16:20 Break out rooms
  • 16:20-17:00 Round Table Discussion

Close of the public conference

 17:00-17:30 Break 30 mins

 17:30-18:00 Closed session for speakers only

 

The conference is free and open to all who are interested, but registration is essential. Speakers’ full papers will be pre-circulated to registered participants at the end of August. To register for the conference please email Dr Jenny Messenger at jenny@atomictypo.co.uk by 20 August.

For Dr Alexia Petsalis-Diomidis’ lecture registration is separate: a link to register will be available in the Events section of the BSA website (www.bsa.ac.uk) approximately one month in advance.

https://www.bsa.ac.uk/events/dr-alexia-petsalis-diomidis-from-ottoman-smyrna-to-georgian-london-travel-excavation-and-collecting-of-levant-company-merchant-thomas-burgon-1787-1858/



Κατηγορίες